Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 6, NWS Milwaukee, WI

April 3, 2011Iowa County, Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 3, 2011, 7:52 PM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2011, 7:52 PM CDT (00:52 UTC)
Expired
Apr 3, 2011, 8:16 PM CDT
In force
24 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Iowa County, WI, Lafayette County, WI

The radar

The La Crosse radar (KARX), 132 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 5:57 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1790 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

975 
WUUS53 KMKX 040052
SVRMKX
WIC049-065-040130-
/O.NEW.KMKX.SV.W.0006.110404T0052Z-110404T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
752 PM CDT SUN APR 3 2011

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN SOUTH CENTRAL WISCONSIN...
  NORTHERN LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN...

* UNTIL 830 PM CDT

* AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES SOUTHWEST OF PLATTEVILLE...AND MOVING
  NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELMONT AROUND 810 PM CDT.
  MINERAL POINT AIRPORT AROUND 820 PM CDT.
  DODGEVILLE...MINERAL POINT AND YELLOWSTONE LAKE STATE PARK AROUND
  825 PM CDT.
  GOVERNOR DODGE STATE PARK AROUND 830 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE PLATTE
MOUNDS...LESLIE...REWEY...LINDEN...LONDON...EDMUND AND GOVERNOR DODGE
ST PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL IN THE STATE OF IOWA. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING
FOR SOUTH CENTRAL WISCONSIN.

LAT...LON 4291 9043 4310 9006 4277 8985 4262 9043
TIME...MOT...LOC 0052Z 234DEG 45KT 4268 9065
WIND...HAIL <50MPH 1.00IN

$$

GEHRING
2 follow-up statements
185 
WWUS53 KMKX 040104
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
804 PM CDT SUN APR 3 2011

WIC049-065-040130-
/O.CON.KMKX.SV.W.0006.000000T0000Z-110404T0130Z/
IOWA WI-LAFAYETTE WI-
804 PM CDT SUN APR 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
LAFAYETTE AND IOWA COUNTIES UNTIL 830 PM CDT...

AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 5 MILES SOUTHWEST OF PLATTEVILLE...MOVING NORTHEAST
AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELMONT AROUND 810 PM CDT.
  MINERAL POINT AIRPORT AROUND 820 PM CDT.
  MINERAL POINT AROUND 825 PM CDT.
  DODGEVILLE AND YELLOWSTONE LAKE STATE PARK AROUND 830 PM CDT.

OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE LESLIE...
PLATTE MOUNDS AND REWEY.

OTHER STORMS ARE MOVING INTO SOUTHERN LAFAYETTE COUNTY...AND MAY 
PRODUCE HAIL UP TO 3/4 INCH IN DIAMETER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL IN THE STATE OF 
IOWA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS!

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT FOR 
PORTIONS OF SOUTH CENTRAL WISCONSIN.

&&

LAT...LON 4291 9043 4310 9006 4277 8985 4262 9043
TIME...MOT...LOC 0100Z 243DEG 46KT 4271 9054
WIND...HAIL <50MPH 1.00IN

$$

WOOD
963 
WWUS53 KMKX 040116
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
816 PM CDT SUN APR 3 2011

WIC049-065-040126-
/O.CAN.KMKX.SV.W.0006.000000T0000Z-110404T0130Z/
IOWA WI-LAFAYETTE WI-
816 PM CDT SUN APR 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAFAYETTE AND IOWA
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT TONIGHT FOR PORTIONS OF SOUTH 
CENTRAL WISCONSIN.

LAT...LON 4291 9043 4310 9006 4277 8985 4262 9043
TIME...MOT...LOC 0116Z 245DEG 48KT 4280 9029

$$

WOOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:30 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Apr 3, 3:30 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 PM CDT SUN APR 3 2011

.SHORT TERM...

TONIGHT AND MONDAY...FORECAST CONFIDENCE MEDIUM TO HIGH.

LOW PRESSURE IS EXPECTED TO MOVE EAST NORTHEAST FROM EASTERN IOWA
ACROSS FAR SOUTHERN WISCONSIN THIS EVENING. SURFACE WARM FRONT
SHOULD MOVE WITH THE LOW INTO THE SOUTHERN PORTIONS OF THE AREA.
STRONG WARM AIR ADVECTION WITH THE WARM FRONT SHOULD BRING WARMER
AND MORE MOIST AIRMASS INTO THE SOUTHERN HALF OF THE AREA.

THESE FEATURES WILL COMBINE WITH MEAN LAYER CAPES OF 1000 TO 1500
J/KG AND STRONG LOW LAYER AND DEEP LAYER BULK SHEAR TO BRING
THUNDERSTORMS BY MID EVENING. ELEVATED MIXED LAYER SHOULD BE
OVERCOME TO ALLOW FOR CONVECTION TO INITIATE JUST TO THE SOUTHWEST
OF THE AREA BY 00Z MONDAY...AND MOVE INTO SOUTHERN PORTIONS OF THE
AREA BY 02Z PER LATEST HIGH RESOLUTION RAPID REFRESH MODEL.

SEVERE STORMS STILL POSSIBLE GIVEN THE COMBINATION OF
INSTABILITY...SHEAR AND BOUNDARIES. LARGE HAIL AND DAMAGING WINDS
ARE POSSIBLE...WITH ISOLATED TORNADOES NEAR WARM FRONT IF LOW LEVEL
CONVECTIVE INHIBITION CAN BE OVERCOME. SPC DAY 1 SLIGHT RISK IS
REASONABLE ACROSS THE SOUTH HALF OF THE AREA...AND CAN REFERENCED
FOR MORE DETAILED INFORMATION.

AS LOW MOVES AWAY FROM THE AREA LATER TONIGHT...NORTHWEST WINDS
GRADUALLY INCREASE ACROSS THE AREA. THEY BECOME BRISK AND GUSTY ON
MONDAY...AS SURFACE PRESSURE GRADIENT TIGHTENS AND GOOD MIXING
OCCURS WITHIN COLD AIR ADVECTION REGIME. TEMPERATURES SHOULD BECOME
MILD NEAR AND SOUTH OF WARM FRONT THROUGH THE EVENING...THEN FALL
LATER TONIGHT ACROSS THE AREA. TEMPERATURES SHOULD RISE ONLY A BIT
ON MONDAY BEFORE FALLING AGAIN DURING THE AFTERNOON.

STRONG VORTICITY MAXIMUM MOVING INTO AND ACROSS THE AREA LATER
TONIGHT AND MONDAY MAY BE ENOUGH TO BRING SOME RAIN SHOWERS TO THE
AREA. THIS FEATURE WILL HAVE TO DEAL WITH DRIER AIR WORKING INTO THE
AREA. LEFT CHANCE POPS GOING FOR NOW.

MONDAY NIGHT THROUGH WED...MEDIUM FCST CONFIDENCE

DECREASING CLOUDS ARE EXPECTED MON NT IN THE WAKE OF THE UPPER
TROUGH. A SHORTWAVE TROUGH WILL MOVE ACROSS THE NRN PLAINS AND MN
TUE NT WHICH WILL SUPPORT WARM ADVECTION AHEAD OF IT OVER THE
REGION FOR TUE/TUE NT. SWLY WINDS AND A DRY AIRMASS WILL LEAD TO
MILD HIGH TEMPS TUE BEFORE CLOUDS INCREASE LATER IN THE AFTERNOON.
A SFC TROUGH WILL THEN SLIDE SEWD INTO WI TUE NT AND LINGER ON WED
BRINGING CHANCES OF LGT RAIN VIA WAA AND LOW LEVEL FRONTOGENESIS.
SKY CONDITIONS WILL IMPROVE LATER ON WED WITH MILD TEMPS EXPECTED
OVER THE SW CWA BUT COOL TEMPS NEAR THE LAKE.

.LONG TERM...

A LARGE UPPER TROUGH WILL DIG INTO THE WRN USA FOR THU INTO SAT
AND THEN ATTEMPT TO MOVE INTO THE PLAINS ON SUN AND BEYOND. A
COUPLE SERIES OF LOW PRESSURE SYSTEMS WILL MOVE OUT OF THE CENTRAL
PLAINS AND AFFECT THE REGION FOR MUCH OF THE WEEK. RAIN IS LIKELY
THU/THU NT WITH CHANCES OF RAIN DURING THE OTHER PERIODS. TEMPS
AND THE INTENSITY OF RAIN AND TSTORMS WILL DEPEND ON THE TRACK AND
EVOLUTION OF THE CYCLOGENESIS.

&&

.AVIATION...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS TAF SITES
THIS EVENING...AS WARM FRONT AND LOW MOVE THROUGH FAR SOUTHERN
WISCONSIN. EXPECT MVFR/IFR VISIBILITIES WITH MVFR CEILINGS WITH ANY
OF THE THUNDERSTORMS. SEVERE THUNDERSTORMS WITH LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE DURING THE
EVENING...ESPECIALLY ACROSS THE EASTERN TAF SITES.

WINDS WILL VEER NORTHWEST BEHIND THE LOW AFTER 06Z TO 08Z
MONDAY...AND WILL BECOME GUSTY ON MONDAY. GUSTS OF 25 TO 30 KNOTS
ARE POSSIBLE DURING THE LATE MORNING AND AFTERNOON HOURS. MVFR/IFR
CEILINGS OVERNIGHT SHOULD GRADUALLY BECOME MVFR ON MONDAY. SCATTERED
RAIN SHOWERS WILL REMAIN POSSIBLE LATER TONIGHT AND MONDAY...WITH
THE APPROACH AND PASSAGE OF STRONG UPPER LEVEL DISTURBANCE.

&&

.MARINE...SMALL CRAFT ADVISORY CONTINUES UNTIL 03Z MONDAY FOR THE
NEARSHORE WATERS. GUSTY EAST SOUTHEAST WINDS SHOULD SUBSIDE BELOW
CRITERIA BY 00Z MONDAY...AS LOW PRESSURE MOVES TOWARD THE AREA.
WAVES SHOULD REMAIN HIGH THROUGH 03Z BEFORE SUBSIDING. THUNDERSTORMS
ARE EXPECTED THIS EVENING...WITH SEVERE STORMS WITH LARGE
HAIL...DAMAGING WINDS AND ISOLATED WATERSPOUTS POSSIBLE...ESPECIALLY
SOUTH OF PORT WASHINGTON.

TIGHT PRESSURE GRADIENT DEVELOPS ACROSS THE AREA LATE TONIGHT INTO
MONDAY...AS LOW PRESSURE EXITS THE REGION. GUSTY NORTHWEST WINDS TO
30 KNOTS ARE EXPECTED BY MONDAY...AND WILL LINGER THROUGH MONDAY
NIGHT. A SMALL CRAFT ADVISORY WILL BE NEEDED FOR THIS PERIOD...BUT
WILL HOLD OFF UNTIL CURRENT ADVISORY EXPIRES THIS EVENING BEFORE
ISSUING.

GUSTY WEST WINDS MAY LINGER ON TUESDAY...BUT CONFIDENCE LOW WITH
MODEL DIFFERENCES IN LOW LEVEL WIND SPEEDS MIXING TO THE SURFACE.
LOW PRESSURE MOVING THROUGH THE REGION THURSDAY AFTERNOON AND
EVENING MAY BRING GUSTY ONSHORE WINDS AND HIGH WAVES.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LMZ643>646.

&&

SHORT/LONG TERM...20
VERY SHORT TERM/AVIATION/MARINE...08
Hazardous weather outlook, Apr 3, 1:17 PM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
117 PM CDT SUN APR 3 2011

WIZ046-047-051-052-056>060-062>072-041015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
117 PM CDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY THIS EVENING
AND JUST BEYOND MIDNIGHT AS STRONG LOW PRESSURE AND ASSOCIATED WARM
AND COLD FRONTS MOVES FROM EASTERN IOWA NORTHEAST TO JUST NORTH OF
MILWAUKEE. STRONG TO SEVERE THUNDERSTORMS WILL ERUPT NEAR THE LOW
AND TRACK INTO FAR SOUTHERN AND SOUTHEAST WISCONSIN. THE TORNADO
THREAT WILL BE THE HIGHEST OVER ILLINOIS BUT THERE IS A SMALL
PROBABILITY OF ISOLATED TORNADOES IN FAR SOUTHERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

LMZ643>646-041015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
117 PM CDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THE EARLY EVENING FOR
BRISK SOUTHEAST WINDS AND LARGE WAVES. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL FROM PORT
WASHINGTON SOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS WILL LIKELY REACH SMALL CRAFT ADVISORY CRITERIA ONCE AGAIN
FROM MONDAY THROUGH TUESDAY MORNING DUE TO BRISK NORTHWEST WINDS IN
THE WAKE OF THE LOW.

GEHRING
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Apr 3, 3:14 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
314 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     HAIL             1 NE WISCONSIN DELLS    43.64N 89.76W
04/03/2011  M1.75 INCH       COLUMBIA           WI   TRAINED SPOTTER

1248 PM     TSTM WND GST     FRANKSVILLE             42.76N 87.91W
04/03/2011  M36.00 MPH       RACINE             WI   TRAINED SPOTTER

&&

WIMBERLEY

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:17 PM CDTSevere Thunderstorm WarningMKXLafayette43 min
Apr 3, 8:50 PM CDTSevere Thunderstorm WarningMKXDane, Green, Iowa, Lafayette25 min
Apr 3, 9:14 PM CDTSevere Thunderstorm WarningMKXDane46 min
Apr 3, 9:44 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Dodge, Jefferson46 min
Apr 3, 9:50 PM CDTSevere Thunderstorm WarningMKXLafayette25 min
Apr 3, 10:06 PM CDTSevere Thunderstorm WarningMKXGreen, Lafayette24 min
Apr 3, 10:09 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Sauk36 min
Apr 3, 10:18 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac42 min
Apr 3, 10:23 PM CDTSevere Thunderstorm WarningMKXDane, Green, Rock35 min
Apr 3, 10:36 PM CDTSpecial Marine WarningMKX99 min
Apr 3, 10:45 PM CDTSevere Thunderstorm WarningMKXJefferson26 min
Apr 3, 11:04 PM CDTSevere Thunderstorm WarningMKXDodge, Washington41 min
Apr 3, 11:23 PM CDTSevere Thunderstorm WarningMKXOzaukee, Sheboygan, Washington52 min
Apr 3, 11:54 PM CDTSevere Thunderstorm WarningMKXSauk23 min
Apr 4, 3:48 AM CDTSmall Craft AdvisoryMKX23 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.